Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 115, NWS Melbourne, FL

November 13, 1997Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Nov 13, 1997, 3:36 PM EST for Brevard County, Florida. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 13, 1997, 3:36 PM EST (20:36 UTC)
Expired
Nov 13, 1997, 4:20 PM EST
In force
44 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 13, 3:43 PM ESTTornado F0Melbourne, FLA fast moving F0 tornado first touched down along Interstate Highway 95 near S.R. 518. The tornado moved rapidly to the east northeast damaging road signs, snapping limbs off of trees and damaging the housing around an airconditioning system on the roof of a g

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1997-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1997-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

812 
WUUS01 KMLB 132037 RRA
SVRMLB
FLC009-132120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
336 PM EST THU NOV 13 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 420 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...BREVARD COUNTY
 
AT 330 PM...DOPPLER RADAR INDICATED TWO SEVERE THUNDERSTORMS
APPROACHING BREVARD COUNTY...THE FIRST SEVERE STORM WAS 7 MILES WEST
OF MELBOURNE...AND THE SECOND STORM WAS 8 MILES WEST OF SHARPES. THE
STORMS ARE MOVING EAST-NORTHEAST AT 40 MPH AND WILL AFFECT SECTIONS
FROM MELBOURNE NORTH TO THE SPACE CENTER THROUGH 415 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 13, 1:33 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Nov 13, 1:33 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
128 PM EST THU NOV 13 1997

CURRENTLY...LAST FEW VOLUME SCANS STORMS ON RADAR HAVE BECOME MORE
ORGANIZED AND LDAR STARTING TO PICK UP ON IC LTG. BEST STORMS IN
VOLUSIA AND SW FLA MOVG NE. ATMOS STILL VERY SHEARED AND SOME DYNAMICS
WILL BE MOVING THROUGH LATER THIS EVENING. EXPECT STORMS TO REDEVELOP
FARTHER N IN GULF AND MOVE THROUGH AREA BETWEEN NOW AND EARLY TOMMOROW
MORNING.

BASED ON MODELS...SUGGEST HIGH POPS ALL FA 1ST PERIOD TAPERING OFF
FROM N TO S TOMMOROW AS DRIER AIR FILTERS INTO FA. WITH DEEP W FLOW
CONTINUEING INTO THIS WEEKEND...IT WILL COOL OFF SOME BUT WILL NOT GET
COLD LIKE LAST WEEK.

HODANISH

In the hours before

Special weather statement, Nov 13, 11:30 AM EST, 4 hours 6 minutes before
FLZ041-044>047-053-054-058-059-064-501-131830-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1130 AM EST THU NOV 13 1997

...LIGHTNING STORMS WITH SOME POSSIBLY SEVERE THIS AFTERNOON...

AREAS OF LOW PRESSURE MOVING ALONG A FRONT OVER NORTH FLORIDA WILL
PRODUCE THUNDERSTORMS...WITH SOME POSSIBLY REACHING SEVERE LIMITS...
THIS AFTERNOON ACROSS CENTRAL FLORIDA. THE BIGGEST THREAT WILL BE
CLOUD TO GROUND LIGHTNING.

BESIDES THE LIGHTNING THREAT...ABUNDANT TROPICAL MOISTURE IS IN
PLACE...SO HEAVY DOWNPOURS ARE LIKELY ACROSS THE REGION. RAINFALL
TOTALS ARE LIKELY TO AVERAGE ONE TO TWO INCHES...WITH ISOLATED
AMOUNTS OF THREE TO FOUR INCHES POSSIBLE. PERSISTENT DOWNPOURS MAY
LEAD TO FLOODING OF ROADS...CULVERTS...AND POORLY DRAINED AREAS.
THUNDERSTORMS WILL MOVE NORTHEAST NEAR 30 MPH...AND WILL CONTINUE
ACROSS THE COASTAL WATERS.

STAY TUNED TO LOCAL RADIO...NOAA WEATHER RADIO...TV...OR CABLE TV FOR
THE LATEST STATEMENTS AND UPDATES REGARDING THIS SITUATION.

HOULE
Special weather statement, Nov 13, 11:44 AM EST, 3 hours 52 minutes before
FLZ041-044>047-053-054-058-059-064-501-131830-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1130 AM EST THU NOV 13 1997

...LIGHTNING STORMS WITH SOME POSSIBLY SEVERE THIS AFTERNOON...

AREAS OF LOW PRESSURE MOVING ALONG A FRONT OVER NORTH FLORIDA WILL
PRODUCE THUNDERSTORMS...WITH SOME POSSIBLY REACHING SEVERE LIMITS...
THIS AFTERNOON ACROSS CENTRAL FLORIDA. THE BIGGEST THREAT WILL BE
CLOUD TO GROUND LIGHTNING.

BESIDES THE LIGHTNING THREAT...ABUNDANT TROPICAL MOISTURE IS IN
PLACE...SO HEAVY DOWNPOURS ARE LIKELY ACROSS THE REGION. RAINFALL
TOTALS ARE LIKELY TO AVERAGE ONE TO TWO INCHES...WITH ISOLATED
AMOUNTS OF THREE TO FOUR INCHES POSSIBLE. PERSISTENT DOWNPOURS MAY
LEAD TO FLOODING OF ROADS...CULVERTS...AND POORLY DRAINED AREAS.
THUNDERSTORMS WILL MOVE NORTHEAST NEAR 30 MPH...AND WILL CONTINUE
ACROSS THE COASTAL WATERS.

STAY TUNED TO LOCAL RADIO...NOAA WEATHER RADIO...TV...OR CABLE TV FxOR
THE LATEST STATEMENTS AND UPDATES REGARDING THIS SITUATION.

HOULE

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 3:49 PM ESTTornado WarningMLBBrevard31 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.